I’ve Got That Funny Feeling

Sixteen years ago when I was diagnosed with Multiple Myeloma, my initial treatments included massive doses of Thalomid (Celgene’s version of the old banned drug Thalidomide).  That’s the way it was done back then.  Over the next few years they gradually reduced my doses and eventually replaced the drug with the next generation drug, Revlimid. 

In addition to the terrible side effect of potential fetal deformities, another side effect (of many) for Thalomid was peripheral neuropathy.  That is, the killing off of the nerves in your extremities like your hands and feet.  Revlimid was engineered to have less of this side effect, but it is still there to a smaller degree.  I did develop a deadening of the nerves in my toes and finger tips and along the outside of my little fingers.  I even lost the nerves and sense of taste on the tip of my tongue.

I was always told that once you get peripheral neuropathy that was it.  There was no getting rid of it or restoring the feelings in the affected areas.  I guess I was lucky because over the course of a several years I regained the feeling in the affected areas, including my tongue.  Weird!

However, I think it was not a case of the nerves healing, but rather the other nerves around the damaged areas making up for the lost sensations.  I say this because last winter when I was out in the cold for a long period of time shoveling snow from our driveway, the extreme tingling came back in my hands and fingers.  The good news was that after a couple of months it went away again.

It was good that my doctor and I caught the peripheral neuropathy early enough and were able to mitigate its negative affects by reducing the doses of my drugs.  Lesson learned – don’t be afraid to speak up about personal issues with your doctor!

Leave a Reply

Your email address will not be published. Required fields are marked *